MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DISSECTOR BLUNT CURVED ECTR; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DISSECTOR BLUNT CURVED ECTR; ACCESSORIES,ARTHROSCOPIC
Catalog Number 4101
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a wrist procedure, the blunt dissector device broke at the distal end of the carpal tunnel; requiring a 20 minute removal procedure using c-arm imaging and extensive extension of the distal incision to find and remove the tip.It is unknown how was the procedure completed.No further complication were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an image evaluation was performed and found that the provided photo was reviewed and confirms the reported device breakage which appears to be broken off at the tip.Two pieces of the device are noted in the provided photo.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that per case details, c-arm imaging and extensive extension of the distal incision was reportedly performed to find and remove the device tip.Per the case communication, a regular freer elevator was used to complete the case instead of the curved dissector and the physician denies any unexpected damaged to tissue due to the extension of the incision.The patient impact beyond the reported (device breakage, ¿larger incision,¿ and use of the c-arm imaging and ¿requiring 20 minutes removal procedure¿) is not anticipated since the device was removed.Therefore, no further medical assessment is warranted.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
DISSECTOR BLUNT CURVED ECTR
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17808069
Report Number1219602-2023-01847
Device Sequence Number15126394
Product Code NBH
UDI-Device Identifier03596010121585
UDI-Public03596010121585
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4101
Device Lot Number50961833
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2023
Supplement Date Received by Manufacturer02/16/2024
Initial Report FDA Received Date09/25/2023
Supplement Report FDA Received Date02/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age82 YR
Patient SexMale